Doc: Could ‘beaver fever’ be digestive trouble source?
Dear Dr. Roach: Last summer I went camping and ran out of clean water. I had to boil water and drink it without any treatment tablets. That evening, I had painful cramps in my stomach, and in my upper abdomen, under my ribcage. Since then, my digestion has been horrific. I have constant rank gas and bloating when eating foods I’ve never had a problem with before, even fruits and vegetables. I have been a big eater of probiotic foods, with no digestive disturbances. However, since this incident, any form of probiotic, whether from capsule or natural foods like sauerkraut or kimchi, gives me the worst gas and bloating I’ve ever had.
I had parasite and bacterial stool testing done with my doctor, and I came up clear. I feel like I need antibiotics or something to clear whatever is going on with my digestive system, but am hesitant because I have had four rounds of antibiotics in 2017 from surgeries. I am worried about “beaver fever.” What do you recommend?
Dear A.l.: There are several infections one can get from drinking unprocessed water while camping. “Beaver fever” is a name for infection from the parasite Giardia lamblia, which is found in water where animals (especially beavers) are found. It’s a reasonable thought — it’s one of the few waterborne infections that can persist for months. However, I think Giardia is unlikely. Symptoms from Giardia normally begin one to two weeks after exposure, and the parasites are killed very rapidly by boiling water.
Your symptoms are very much like irritable bowel syndrome, and I do wonder if it might have been triggered by some event that day you were camping. Usually, three sets of cultures for parasites are done to make sure there isn’t an unwelcome guest in your intestine causing symptoms. A gastroenterologist would be a good choice to help you track down an identifiable cause and to get some symptomatic relief. Antibiotics are not recommended without knowing what you are treating.
Dear Dr. Roach: I am fortunate enough to be a healthy and well 81-year-old woman. I take vitamin D, and exercise daily with walking and yoga. My recent bone density test showed my T-score for the hip at -2.2 and spine at -3.2. My primary doctor insists that I take Prolia or Boniva. I am reluctant to do this, as I am aware of the side effects and don’t trust the ultimate results of the medication. Nutrition centers have recommended calcium supplements. Your help would be greatly appreciated.
Dear L.B.: Anyone can get an estimate of his or her risk for fracture using the FRAX tool at sheffield.ac.uk/FRAX. I made a few assumptions with the information you gave me and estimated your risk of a hip fracture in the next 10 years as 6 percent, and any major osteoporotic fracture as 17 percent.
A medication like Boniva would be expected to reduce your risk to something like 4 percent and 14 percent. Prolia has been shown to reduce risk of vertebral and hip fractures, and the decreased risk of vertebral fracture might be even greater with this drug (perhaps 4 percent hip and 8 percent total), although Prolia and Boniva have not been directly compared. Guidelines would clearly recommend medication for you. Calcium alone is unlikely to significantly reduce your risk of fracture.
“Insist” is a strong word, but given the reduction in your relatively high fracture risk, I would suggest that you reconsider. Boniva is given once monthly and Prolia twice yearly. The side effects are mild for most people. Taking the medication for three to five years is very reasonable, after which you’d re-evaluate. I hope this information makes it easier for you to make the right decision for yourself.
Email questions to ToYourGoodHealth@med.cornell.edu.